Standard masking devices help to mask the sound of tinnitus while you are using them, but they have no long-lasting effects. Modern medical-grade devices use customized sounds tailored specifically to your tinnitus. Unlike regular sound machines, these devices are only worn intermittently. You may experience benefits long after the device is turned off, and over time, you may experience long-term improvement in the perceived loudness of your tinnitus.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.